Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2018, 2:40 PM EDT for 4 counties in South Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 2:40 PM EDT (18:40 UTC)
- Expired
- Apr 15, 2018, 3:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 2:46 PM EDT | TORNADO | 8 Nne Ridgeway, SC | NWS STORM SURVEY CONFIRMS AN EF1 TORNADO IN FAIRFIELD COUNTY. STRAIGHT LINE WIND DAMAGE BEGAN IN AND NEAR THE TOWN OF RIDGEWAY. EXTENSIVE TREE DAMAGE, WITH MANY TREES SNAPPED OR UPROOTED OCCURRED FOR NEARLY 8 MILES NORTH-NORTHEAST OF TOWN, JUST TO THE EAST OF |
| Apr 15, 2:50 PM EDT | TSTM WND DMG | 12 Nne Ridgeway, SC | EM REPORTED NUMEROUS STRUCTURES DAMAGED. TREES DOWN. GUNSITE ROAD AND WOODSIDE NEAR LAKE WATEREE. |
| Apr 15, 2:54 PM EDT | TSTM WND DMG | 12 Ssw Irwin, SC | NUMEROUS TREES REPORTED DOWN FROM RIDGEWAY TO MITFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:13 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.5
The text
As transmitted.
531
WUUS52 KCAE 151840
SVRCAE
SCC039-055-057-079-151945-
/O.NEW.KCAE.SV.W.0016.180415T1840Z-180415T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
240 PM EDT SUN APR 15 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Fairfield County in central South Carolina...
Southwestern Lancaster County in central South Carolina...
Western Kershaw County in central South Carolina...
Northeastern Richland County in central South Carolina...
* Until 345 PM EDT.
* At 239 PM EDT, severe thunderstorms extended from central
Fairfield County southward into central Richland County.
Movement was northeast near 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lancaster, Camden, Lugoff, Irwin and Lancaster Mill.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 82 and 99.
Interstate 77 between mile markers 41 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3414 8052 3410 8058 3411 8062 3408 8064
3403 8060 3400 8065 3396 8062 3392 8072
3455 8108 3455 8087 3465 8089 3470 8086
3474 8088 3479 8087 3483 8090 3484 8087
3490 8088 3491 8087
TIME...MOT...LOC 1839Z 263DEG 44KT 3442 8109 3395 8079
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
718
WWUS52 KCAE 151933
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
333 PM EDT SUN APR 15 2018
SCC039-079-151942-
/O.CAN.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Fairfield SC-Richland SC-
333 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD AND
NORTHEASTERN RICHLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
3407 8072 3432 8080 3438 8077 3441 8079
3441 8083 3465 8089 3469 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1932Z 263DEG 44KT 3450 8030 3403 8001
$$
SCC055-057-151945-
/O.CON.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Lancaster SC-Kershaw SC-
333 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHWESTERN LANCASTER AND WESTERN KERSHAW COUNTIES...
At 332 PM EDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Clyde to near
Sardis, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...This storm has had a history of widespread wind damage.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lancaster, Camden, Lugoff, Irwin and Lancaster Mill.
This includes Interstate 20 in South Carolina between mile markers 88
and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
3407 8072 3432 8080 3438 8077 3441 8079
3441 8083 3465 8089 3469 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1932Z 263DEG 44KT 3450 8030 3403 8001
HAIL...<.75IN
WIND...70MPH
$$
CJR061
WWUS52 KCAE 151943
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
343 PM EDT SUN APR 15 2018
SCC055-057-151952-
/O.EXP.KCAE.SV.W.0016.000000T0000Z-180415T1945Z/
Lancaster SC-Kershaw SC-
343 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANCASTER AND
WESTERN KERSHAW COUNTIES WILL EXPIRE AT 345 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3491 8087 3414 8052 3410 8058 3411 8062
3407 8072 3432 8080 3438 8077 3441 8079
3441 8083 3465 8089 3469 8086 3474 8088
3479 8087 3483 8090 3484 8087 3490 8088
TIME...MOT...LOC 1942Z 263DEG 44KT 3451 8017 3404 7989
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:02 PM EDT, 38 minutes earlier.
Area forecast discussion, Apr 15, 2:02 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Apr 15 2018
.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front currently impacting the area with severe
thunderstorms ongoing. With the instability and strong front
crossing the forecast area tornado watch 52 will remains in
effect through 7 pm. Main focus area over the next couple of
hours will be the central and eastern Midlands where current
convection will move into more unstable air. Wind gusts around
50 mph have been reported with several reports of trees down.
With the strong and gusty winds the lake wind advisory remains
in effect through 8 pm.
Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.
The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.
Cold front continues marching into the terminals along with
strong thunderstorms and gusty winds. Thunderstorms currently
crossing the area are producing very gusty and erratic winds
with reports around 50 knots. Main line of thunderstorms has
moved through AGS/DNL and will move into CAE/CUB/OGB between
19z and 20z...expect wind gusts around 50 knots as the
thunderstorms move through. Strongest thunderstorms will move
through the terminals in 2 to 3 hours with low cigs and SHRA
for several hours afterward. Front will move offshore this
evening with conditions improving through the evening and early
overnight hours. Winds will remain strong and gusty through the
entire period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
018-020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 15, 2:35 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 235 PM EDT Sun Apr 15 2018 GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 235 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. SCZ016-029-031-038-161845- Chesterfield-Lee-Sumter-Clarendon- 235 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Lake Wind Advisory. A strong cold front will move through the area this afternoon and evening accompanied by a band of showers and thunderstorms. Some of the thunderstorms could be severe with tornadoes and damaging winds the primary threats. Small hail and locally heavy rainfall capable of producing minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Apr 15, 1:50 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND GST 5 SSE AUGUSTA 33.38N 81.97W
04/15/2018 M52 MPH RICHMOND GA OFFICIAL NWS OBS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
SSE AUGUSTA. WIND GUST 52 MPH AT AUGUSTA
BUSH FIELD.
&&
AWPLocal storm report, Apr 15, 2:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND DMG 3 SSW WILLISTON 33.37N 81.45W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY FELLOWSHIP ROAD AT
MOONLIGHT ROAD. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 2:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 5 NNE SNELLING 33.30N 81.41W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT
ORCHARD ROAD. TIME ESTMD BY RADAR.
&&
DALocal storm report, Apr 15, 2:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 1 SSW SPRINGDALE 33.95N 81.12W
04/15/2018 M74 MPH LEXINGTON SC ASOS
74 MPH WIND GUST RECORDED AT COLUMBIA METRO
AIRPORT ASOS.
&&
DALocal storm report, Apr 15, 2:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 2 NE EDGEFIELD 33.81N 81.91W
04/15/2018 EDGEFIELD SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN AT
CREST ROAD NEAR DOWNTOWN EDGEFIELD.
&&
AWPLocal storm report, Apr 15, 2:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 5 SSW ELKO 33.31N 81.42W
04/15/2018 BARNWELL SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON US
278 AND DAKOTA DRIVE.
&&
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:56 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 40 hr |
| Apr 15, 10:54 AM EDT | Special Weather Statement | CAE | McCormick | 21 min |
| Apr 15, 12:31 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 44 min |
| Apr 15, 12:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 34 min |
| Apr 15, 1:12 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Apr 15, 1:34 PM EDT | Special Weather Statement | CAE | Newberry, Saluda | 26 min |
| Apr 15, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 48 min |
| Apr 15, 2:09 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| Apr 15, 2:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg | 62 min |
| Apr 15, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Richland | 57 min |
| Apr 15, 2:23 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland | 2 hr |
| Apr 15, 2:43 PM EDT | Tornado Warning | CAE | Fairfield | 17 min |
| Apr 15, 2:51 PM EDT | Tornado Warning | CAE | Fairfield, Lancaster | 24 min |
| Apr 15, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 59 min |
| Apr 15, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 58 min |
| Apr 15, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.